Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 101, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 8, 2020, 6:58 PM EDT for 5 counties in Pennsylvania. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2020, 6:58 PM EDT (22:58 UTC)
- Expired
- Jul 8, 2020, 8:00 PM EDT
- In force
- 62 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lycoming County, PA, Montour County, PA, Northumberland County, PA, Sullivan County, PA, Union County, PA
The radar
The State College radar (KCCX), 109 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 7:20 PM EDT | TSTM WND DMG | 1 N Cogan Station, PA | TREES DOWN ON WIRES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
432
WUUS51 KCTP 082258
SVRCTP
PAC081-093-097-113-119-090000-
/O.NEW.KCTP.SV.W.0101.200708T2258Z-200709T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
658 PM EDT Wed Jul 8 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northwestern Northumberland County in central Pennsylvania...
Central Lycoming County in north central Pennsylvania...
Central Montour County in central Pennsylvania...
Northeastern Union County in central Pennsylvania...
Southwestern Sullivan County in north central Pennsylvania...
* Until 800 PM EDT.
* At 657 PM EDT, severe thunderstorms were located along a line
extending from near Kettle Creek Gorge to Trout Run, moving south
at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees, roofs, and siding.
* Locations impacted include...
Williamsport, Milton, Montoursville, Muncy, Watsontown,
Hughesville, Montgomery, Duboistown, New Columbia, Allenwood,
Elimsport, Kettle Creek Gorge, Forest Hill, Sand Bridge State Park,
Trout Run, Barbours, Cogan Station, Spruce Run Reservoir, Exchange
and Delaware Run.
For those driving on Interstate 80, this includes areas between the
Jersey Shore and Buckhorn exits, specifically between mile markers
198 and 219, and near mile marker 225.
This includes Interstate 180 from mile markers 1 to 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4116 7663 4115 7664 4111 7662 4100 7661
4096 7710 4140 7708 4147 7667
TIME...MOT...LOC 2257Z 354DEG 40KT 4139 7666 4138 7706
HAIL...1.00IN
WIND...60MPH
$$
GartnerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:50 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 8, 5:50 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
550 PM EDT Wed Jul 8 2020
.SYNOPSIS...
A rather stagnant mid summertime pattern continues through the
weekend with isolated to scattered afternoon and evening
thunderstorms. Some of the thunderstorms could bring locally
heavy rain and gusty winds.
The eastern third of the state could experience a larger area
of moderate to heavy rain late Friday morning through early
friday night as a sub tropical low pressure system rides north
along or just inland from the Mid Atlantic Coast.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Isolated to scattered SHRA/TSRA acrs central and southern PA
this afternoon (with more numerous and heavier showers and TSRA
over the far eastern portions of the CWA) will likely see a
slight expansion of coverage late today through early this
evening as showers and TSRA that formed along the Lake Erie
breeze head south into PA from New York State, and outflow
boundaries from the current Central and Southern PA convection
enhances a convergence zone near and to the north of I-80.
Last few runs of the HRRR display this trend. Main area of
concern will still be across the Susq Valley and Western Poconos
where FFG values are only 1-1.5 inches and the heaviest rain
fell so far today (over 2 inches in parts of Schuylkill County.
A Flash Flood Watch continues through 02Z Thu for several
counties in our eastern CWA.
Late afternoon temps will be between 85 and 90F with the highest
heat indices mainly in the mid 90s throughout the central and
southern valleys.
Showers diminish quickly between 03-05Z per the HRRR and HREFV2,
leaving the remainder of the night muggy with light wind and
partly cloudy skies.
Daybreak low temps will vary from the mid 60s across the
northern and western Mtns to the low 70s in the SE metro areas.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Patchy fog and low stratus to start Thursday should give way to
a mix of sun and clouds for the bulk of the day.
Convective potential looks less based on HREFV2 and examination
of mid level temps which will be 1-2C warmer than today, which
should effectively cap deep convection outside of subtle
terrain forcing and along diff heating boundaries (near morning
cloud edges and areas that have received heavier rain the past
several days).
highest POPs 20-30% were painted across the northern tier of
CPA.
High temps will be very similar to Wednesday's ranging from the
mid 80s across the higher terrain to the low 90s in the Central
and Southern Valleys. There will be no relief from the high
humidity and mugginess.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
First half of the long term period will be dominated by upper
troffing developing over the northeast, by a series of shortwaves
forecast to move east through the Northern Plains and Great
Lakes, and the track of a disturbance currently off the Carolina
coast.
The coastal low will likely turn winds out of the SE and E for
later Friday and into the first part of the weekend, bringing
an increase in humidity and clouds over at least the eastern
half of the CWA. The bulk of the precip associated with the
coastal low looks to fall east of the area, areas along the
eventual track of the low will see increased pops.
The weekend looks unsettled as an upper trough digs over the
eastern US and interacts with the coastal low. Cooler temps
aloft and plenty of clouds should bring a period of relief to
the heat, with afternoon highs just a couple degrees above
average Fri-Tue.
For the second half of the period, guidance suggests that upper
heights will build to near 600 dam over PA by late next week as
the upper trof that dominated the first half of the period lifts
out. Elevated threats from heat look to spill back into our
area by Wed of next week and continue through the end of the
long term period.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Scattered showers/storms continue to pop up and drift slowly
southeastward this evening, and may cause brief reductions in
cigs and vsby as they pass.
Tonight will be a near repeat of the past couple of nights,
with lows clouds and/or patchy fog causing reductions. Expect
widespread MVFR cigs/vsbys, with a few sites trending IFR for a
couple of hours towards sunrise.
Expect improving conds on Thursday, becoming VFR as any fog
burns off and the low clouds lift and dissipate. There could be
a late day shower or storm, although there should be less
convective activity than what we've seen the past couple of
days.
Outlook...
Thu...Patchy AM fog/low clouds. Becoming VFR.
Fri...Reductions possible in patchy AM fog/low clouds.
Showers/storms developing (mainly SE).
Sat...Scattered showers and storms with reductions likely.
Sun-Mon...Generally VFR, although a PM shower or storm is
possible.
&&
.CLIMATE...
It looks like the streak of 90-plus days at IPT and MDT is over.
Temps Tuesday only hit 83 at IPT and 84 at MDT.
......................
A sustained period of above-average temperatures is expected
to continue through the end of the week. A heat wave is defined
as 3 or more days with temperatures greater than or equal to 90
degrees. Here are some facts about previous heat waves from
Harrisburg (MDT) Williamsport (IPT), and State College (STC),
which have climate periods of record dating back to the late
1800s.
Recent high temperatures:
7/2 7/3 7/4 7/5 7/6 7/7 90-deg streak
IPT: 95 95 91 93 94 83 5 days (over)
MDT: 93 97 94 96 97 84 5 days (over)
STC: 89 90 88 89 92 80 1 day (over)
Longest stretch of consecutive 90 degree days:
IPT: 15 (July 4 - July 18, 1988)
MDT: 11 (5 times, most recently July 22 - August 1, 1999)
STC: 15 (July 4 - July 18, 1988)
Annual occurrences of 90 degree days:
Average Most (Year) Least (Year) 2020 (thru 7/7)
IPT: 16 42(1988) 0 (1979) 6
MDT: 20 60(1966) 3 (2004) 8
STC: 8 35(1988) 0 (11 times) 3
How common are stretches of 5 or more consecutive 90 degree days?
IPT: 15 times since 2000 (12 of 20 years)
MDT: 19 times since 2000 (12 of 20 years)*
STC: 4 times since 2000 ( 4 of 20 years)
*MDT had a stretch of 10 straight 90 degree days from July 3 -
July 12, 2012. Time will tell if this year's 90 degree stretch
that began on July 2 can rival the streak 8 years ago.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for PAZ053-058-
059.
&&
SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Gartner/Colbert
AVIATION...Lambert/Evanego
CLIMATE...LambertHazardous weather outlook, Jul 8, 12:49 PM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1249 PM EDT Wed Jul 8 2020 PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>052-056- 057-063>066-091700- Potter-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Perry-Dauphin-Cumberland-Adams-York-Lancaster- 1249 PM EDT Wed Jul 8 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered slow moving thunderstorms will develop this afternoon and continue into this evening. Localized flooding is possible primarily in areas that can experience rapid runoff from heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-091700- Warren-McKean-Elk- 1249 PM EDT Wed Jul 8 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ053-058-059-091700- Columbia-Schuylkill-Lebanon- 1249 PM EDT Wed Jul 8 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 8, 6:24 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service State College PA
624 PM EDT Wed Jul 8 2020
PAZ056-057-063>065-082300-
Perry PA-York PA-Adams PA-Cumberland PA-Dauphin PA-
624 PM EDT Wed Jul 8 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...YORK...
DAUPHIN...PERRY...AND CUMBERLAND COUNTIES UNTIL 700 PM EDT...
At 622 PM EDT, Doppler radar indicated several strong thunderstorms
along a line extending from Bendersville to York. Movement was
slowly north to northeast.
Wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Harrisburg, York, Carlisle, Lower Allen, Colonial Park, Weigelstown,
Progress, Mechanicsburg, Camp Hill, New Cumberland, Enola, Steelton,
Lemoyne, Hampton, Shiloh, Schlusser, West York, Lawnton, Valley Green
and Boiling Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3987 7728 4039 7720 4039 7686 4013 7671
4012 7672 4008 7668 3994 7676
TIME...MOT...LOC 2222Z 213DEG 12KT 4002 7682 4000 7718
GartnerLocal storm report, Jul 8, 6:25 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
625 PM EDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLASH FLOOD SOMERSET 40.01N 79.08W
07/08/2020 SOMERSET PA 911 CALL CENTER
WATER OVER SOUTH ANKENY ROAD BLOCKING
TRAFFIC.
&&Local storm report, Jul 8, 6:32 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
632 PM EDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM FLASH FLOOD SOMERSET 40.00N 79.08W
07/08/2020 SOMERSET PA 911 CALL CENTER
WATER COVERING WEST GARRETT STREET IMPEDING
TRAFFIC.
&&Local storm report, Jul 8, 6:36 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
636 PM EDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND DMG 1 S LINNTOWN 40.94N 76.90W
07/08/2020 UNION PA FIRE DEPT/RESCUE
TREES DOWN IN EAST BUFFALO TOWNSHIP SOUTH OF
LINNTOWN.
&&Local storm report, Jul 8, 6:43 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
643 PM EDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM FLASH FLOOD 1 N STONYBROOK 39.99N 76.64W
07/08/2020 YORK PA 911 CALL CENTER
CAR UNDER WATER ON EAST MARKET STREET.
&&Local storm report, Jul 8, 6:48 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
648 PM EDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND DMG 3 NNW FREEBURG 40.79N 76.96W
07/08/2020 SNYDER PA FIRE DEPT/RESCUE
TREE ON WIRES ALONG FREEBURG ROAD NEAR IRON
ORE DRIVE.
&&The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:00 PM EDT | Special Weather Statement | CTP | Elk | 45 min |
| Jul 8, 11:14 AM EDT | Areal Flood Advisory | CTP | Schuylkill | 106 min |
| Jul 8, 12:19 PM EDT | Flash Flood Watch | CTP | Columbia, Lebanon, Schuylkill | 9 hr |
| Jul 8, 1:16 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Jul 8, 3:44 PM EDT | Special Weather Statement | CTP | Lebanon | 31 min |
| Jul 8, 4:06 PM EDT | Special Weather Statement | CTP | Tioga | 54 min |
| Jul 8, 4:35 PM EDT | Areal Flood Advisory | CTP | Lancaster | 115 min |
| Jul 8, 4:43 PM EDT | Special Weather Statement | CTP | Lancaster | 32 min |
| Jul 8, 4:58 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 47 min |
| Jul 8, 5:03 PM EDT | Areal Flood Advisory | CTP | Somerset | 117 min |
| Jul 8, 5:18 PM EDT | Special Weather Statement | CTP | Lancaster | 27 min |
| Jul 8, 5:23 PM EDT | Flash Flood Warning | CTP | Somerset | 3 hr |
| Jul 8, 5:28 PM EDT | Special Weather Statement | CTP | Lancaster | 32 min |
| Jul 8, 5:44 PM EDT | Areal Flood Advisory | CTP | Cambria | 2 hr |
| Jul 8, 5:48 PM EDT | Areal Flood Advisory | CTP | York | 3 hr |
| Jul 8, 5:52 PM EDT | Flash Flood Warning | CTP | York | 3 hr |
| Jul 8, 5:52 PM EDT | Special Weather Statement | CTP | Sullivan | 23 min |
| Jul 8, 6:01 PM EDT | Severe Thunderstorm Warning | CTP | York | 44 min |
| Jul 8, 6:04 PM EDT | Special Weather Statement | CTP | Northumberland | 41 min |
| Jul 8, 6:09 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland, Snyder, Union | 51 min |
| Jul 8, 6:15 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Sullivan | 60 min |
| Jul 8, 6:24 PM EDT | Special Weather Statement | CTP | Cumberland | 36 min |
| Jul 8, 6:33 PM EDT | Areal Flood Advisory | CTP | York | 3 hr |
| Jul 8, 6:54 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Juniata, Northumberland, Perry, Snyder | 36 min |
| Jul 8, 7:14 PM EDT | Special Weather Statement | CTP | Clearfield | 31 min |
| Jul 8, 7:22 PM EDT | Areal Flood Advisory | CTP | Cumberland | 3 hr |
| Jul 8, 7:29 PM EDT | Special Weather Statement | CTP | Clinton | 46 min |
| Jul 8, 7:33 PM EDT | Special Weather Statement | CTP | Snyder | 42 min |
| Jul 8, 7:39 PM EDT | Special Weather Statement | CTP | Adams | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.